March  2013, 8(1): 343-378. doi: 10.3934/nhm.2013.8.343

Wavespeed selection in the heterogeneous Fisher equation: Slowly varying inhomogeneity

1. 

School of Mathematical Sciences, University of Nottingham, Nottingham, NG7 2RD, United Kingdom

Received  March 2012 Revised  February 2013 Published  April 2013

We adapt (ray-based) geometrical optics approaches to encompass the formal asymptotic analysis of front propagation in a Fisher-KPP equation with slowly varying spatial inhomogeneities. The wavespeed is shown to be selected by two distinct (and fully constructive) mechanisms, depending on whether the source term is an increasing or decreasing function of the spatial variable. Canonical inner problems, analogous to those arising in the geometrical theory of diffraction, are formulated to give refined expressions for the wavefront location. Additional phenomena, notably the initiation of new fronts and the transitions that occur when the source term is a non-monotonic function of space, are shown to be amenable to the same asymptotic approaches.
Citation: John R. King. Wavespeed selection in the heterogeneous Fisher equation: Slowly varying inhomogeneity. Networks and Heterogeneous Media, 2013, 8 (1) : 343-378. doi: 10.3934/nhm.2013.8.343
References:
[1]

J. K. Cohen and R. M. Lewis, A ray method for the asymptotic solution of the diffusion equation, IMA J. Appl. Math., 3 (1967), 266-290. doi: 10.1093/imamat/3.3.266.

[2]

C. M. Cuesta and J. R. King, Front propagation a heterogeneous Fisher equation: The homogeneous case is non-generic, Q. J. Mech. Appl. Math., 63 (2010), 521-571. doi: 10.1093/qjmam/hbq017.

[3]

U. Ebert and W. van Saarloos, Front propagation into unstable states: Universal algebraic convergence towards uniformly translating pulled fronts, Physica D, 146 (2000), 1-99. doi: 10.1016/S0167-2789(00)00068-3.

[4]

L. C. Evans and P. E. Souganidis, A PDE approach to geometric optics for certain semilinear parabolic equations, Indiana Uni. Math. J., 38 (1989), 141-172. doi: 10.1512/iumj.1989.38.38007.

[5]

J. Smoller, "Linear Elastic Waves," Cambridge University Press, 2001. doi: 10.1017/CBO9780511755415.

[6]

M. Freidlin, Limit theorems for large deviations and reaction-diffusion equations, Ann. Prob., 13 (1985), 639-675. doi: 10.1214/aop/1176992901.

[7]

John King, "Mathematical Aspects of Semiconductor Process Modelling," DPhil Thesis, University of Oxford. 1986.

[8]

J. R. King, High concentration arsenic diffusion in crystalline silicon: An asymptotic analysis, IMA J. Appl. Math., 38 (1987), 87-95. doi: 10.1093/imamat/38.2.87.

[9]

V. Méndez, J. Fort, H. G. Rotstein and S. Fedotov, Speed of reaction-diffusion fronts in spatially heterogeneous media, Phys. Rev. E, 68 (2003), 041105. doi: 10.1103/PhysRevE.68.041105.

[10]

A. I. Volpert, V. A. Volpert and V. A. Volpert, "Traveling Wave Solutions of Parabolic Systems," American Mathematical Society, 1994.

[11]

J. Xin, Front propagation in heterogeneous media, SIAM Rev., 42 (2000), 161-230. doi: 10.1137/S0036144599364296.

show all references

References:
[1]

J. K. Cohen and R. M. Lewis, A ray method for the asymptotic solution of the diffusion equation, IMA J. Appl. Math., 3 (1967), 266-290. doi: 10.1093/imamat/3.3.266.

[2]

C. M. Cuesta and J. R. King, Front propagation a heterogeneous Fisher equation: The homogeneous case is non-generic, Q. J. Mech. Appl. Math., 63 (2010), 521-571. doi: 10.1093/qjmam/hbq017.

[3]

U. Ebert and W. van Saarloos, Front propagation into unstable states: Universal algebraic convergence towards uniformly translating pulled fronts, Physica D, 146 (2000), 1-99. doi: 10.1016/S0167-2789(00)00068-3.

[4]

L. C. Evans and P. E. Souganidis, A PDE approach to geometric optics for certain semilinear parabolic equations, Indiana Uni. Math. J., 38 (1989), 141-172. doi: 10.1512/iumj.1989.38.38007.

[5]

J. Smoller, "Linear Elastic Waves," Cambridge University Press, 2001. doi: 10.1017/CBO9780511755415.

[6]

M. Freidlin, Limit theorems for large deviations and reaction-diffusion equations, Ann. Prob., 13 (1985), 639-675. doi: 10.1214/aop/1176992901.

[7]

John King, "Mathematical Aspects of Semiconductor Process Modelling," DPhil Thesis, University of Oxford. 1986.

[8]

J. R. King, High concentration arsenic diffusion in crystalline silicon: An asymptotic analysis, IMA J. Appl. Math., 38 (1987), 87-95. doi: 10.1093/imamat/38.2.87.

[9]

V. Méndez, J. Fort, H. G. Rotstein and S. Fedotov, Speed of reaction-diffusion fronts in spatially heterogeneous media, Phys. Rev. E, 68 (2003), 041105. doi: 10.1103/PhysRevE.68.041105.

[10]

A. I. Volpert, V. A. Volpert and V. A. Volpert, "Traveling Wave Solutions of Parabolic Systems," American Mathematical Society, 1994.

[11]

J. Xin, Front propagation in heterogeneous media, SIAM Rev., 42 (2000), 161-230. doi: 10.1137/S0036144599364296.

[1]

Shangbing Ai, Wenzhang Huang, Zhi-An Wang. Reaction, diffusion and chemotaxis in wave propagation. Discrete and Continuous Dynamical Systems - B, 2015, 20 (1) : 1-21. doi: 10.3934/dcdsb.2015.20.1

[2]

Cheng-Hsiung Hsu, Jian-Jhong Lin. Stability analysis of traveling wave solutions for lattice reaction-diffusion equations. Discrete and Continuous Dynamical Systems - B, 2020, 25 (5) : 1757-1774. doi: 10.3934/dcdsb.2020001

[3]

Ching-Shan Chou, Yong-Tao Zhang, Rui Zhao, Qing Nie. Numerical methods for stiff reaction-diffusion systems. Discrete and Continuous Dynamical Systems - B, 2007, 7 (3) : 515-525. doi: 10.3934/dcdsb.2007.7.515

[4]

Laurent Desvillettes, Klemens Fellner. Entropy methods for reaction-diffusion systems. Conference Publications, 2007, 2007 (Special) : 304-312. doi: 10.3934/proc.2007.2007.304

[5]

Matthieu Alfaro, Thomas Giletti. Varying the direction of propagation in reaction-diffusion equations in periodic media. Networks and Heterogeneous Media, 2016, 11 (3) : 369-393. doi: 10.3934/nhm.2016001

[6]

Luisa Malaguti, Cristina Marcelli, Serena Matucci. Continuous dependence in front propagation of convective reaction-diffusion equations. Communications on Pure and Applied Analysis, 2010, 9 (4) : 1083-1098. doi: 10.3934/cpaa.2010.9.1083

[7]

Jan-Phillip Bäcker, Matthias Röger. Analysis and asymptotic reduction of a bulk-surface reaction-diffusion model of Gierer-Meinhardt type. Communications on Pure and Applied Analysis, 2022, 21 (4) : 1139-1155. doi: 10.3934/cpaa.2022013

[8]

Linda J. S. Allen, B. M. Bolker, Yuan Lou, A. L. Nevai. Asymptotic profiles of the steady states for an SIS epidemic reaction-diffusion model. Discrete and Continuous Dynamical Systems, 2008, 21 (1) : 1-20. doi: 10.3934/dcds.2008.21.1

[9]

Keng Deng. Asymptotic behavior of an SIR reaction-diffusion model with a linear source. Discrete and Continuous Dynamical Systems - B, 2019, 24 (11) : 5945-5957. doi: 10.3934/dcdsb.2019114

[10]

Keng Deng, Yixiang Wu. Asymptotic behavior for a reaction-diffusion population model with delay. Discrete and Continuous Dynamical Systems - B, 2015, 20 (2) : 385-395. doi: 10.3934/dcdsb.2015.20.385

[11]

Ivan Gentil, Bogusław Zegarlinski. Asymptotic behaviour of reversible chemical reaction-diffusion equations. Kinetic and Related Models, 2010, 3 (3) : 427-444. doi: 10.3934/krm.2010.3.427

[12]

Sven Jarohs, Tobias Weth. Asymptotic symmetry for a class of nonlinear fractional reaction-diffusion equations. Discrete and Continuous Dynamical Systems, 2014, 34 (6) : 2581-2615. doi: 10.3934/dcds.2014.34.2581

[13]

Yuncheng You. Asymptotic dynamics of reversible cubic autocatalytic reaction-diffusion systems. Communications on Pure and Applied Analysis, 2011, 10 (5) : 1415-1445. doi: 10.3934/cpaa.2011.10.1415

[14]

Hongyong Cui, Yangrong Li. Asymptotic $ H^2$ regularity of a stochastic reaction-diffusion equation. Discrete and Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021290

[15]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete and Continuous Dynamical Systems, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[16]

Jiang Liu, Xiaohui Shang, Zengji Du. Traveling wave solutions of a reaction-diffusion predator-prey model. Discrete and Continuous Dynamical Systems - S, 2017, 10 (5) : 1063-1078. doi: 10.3934/dcdss.2017057

[17]

Bang-Sheng Han, Zhi-Cheng Wang. Traveling wave solutions in a nonlocal reaction-diffusion population model. Communications on Pure and Applied Analysis, 2016, 15 (3) : 1057-1076. doi: 10.3934/cpaa.2016.15.1057

[18]

C.B. Muratov. A global variational structure and propagation of disturbances in reaction-diffusion systems of gradient type. Discrete and Continuous Dynamical Systems - B, 2004, 4 (4) : 867-892. doi: 10.3934/dcdsb.2004.4.867

[19]

Ning Wang, Zhi-Cheng Wang. Propagation dynamics of a nonlocal time-space periodic reaction-diffusion model with delay. Discrete and Continuous Dynamical Systems, 2022, 42 (4) : 1599-1646. doi: 10.3934/dcds.2021166

[20]

Anotida Madzvamuse, Hussaini Ndakwo, Raquel Barreira. Stability analysis of reaction-diffusion models on evolving domains: The effects of cross-diffusion. Discrete and Continuous Dynamical Systems, 2016, 36 (4) : 2133-2170. doi: 10.3934/dcds.2016.36.2133

2020 Impact Factor: 1.213

Metrics

  • PDF downloads (116)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]